MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G
Model Number 490102-10
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the needle biopsy to perform failure analysis (fa).Fa was able to confirm/reproduce the customer reported complaint.The biopsy needle was found to have a broken needle.The broken piece was approximately 0.035" x 1.144" in size and was not returned with the biopsy needle.Additional observation not reported by site that is not related to the customer reported complaint: the biopsy needle was found to have a stretched sheath.The sheath length was measured to be 934mm, outside of the 925mm +/- 1mm sheath length specification.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the needle biopsy broke.All pieces are there.The diagnostic procedure was completed with no reported injury.
 
Additional Manufacturer Narrative
The biopsy needle was transferred to engineering for the broken needle failure.Sheath length was remeasured to be 948mm, which is outside the 925mm +/- 1mm sheath length specification.Upon attempting to extend the needle, the handle would move freely, but the needle tip was not visible beyond the sheath tip, even with the needle handle against the needle stop.The sheath could be moved while holding the needle handle in place with one hand and moving the sheath with the other hand.The sheath was held in place while attempting to extend the needle, and it appeared that the needle was not embedded in the sheath.The needle could intermittently be extended past the sheath tip.The needle assembly was disassembled, and a flare nut was observed to be present.The sheath was observed to be necked and broken approximately 9mm from the flared end.The distal portion of the broken sheath was moved to be flush with the proximal portion, and the sheath length was remeasured to be 927mm.The initial measurement of the sheath length being out of specification during failure analysis was determined to be due to the broken sheath.The needle shaft was observed to be kinked near the hypotube bond, and dried blood was observed along the needle shaft and flexible needle.It is likely that the friction between the sheath and needle shaft led to the user applying excessive force in an attempt to extend the needle, which resulted in the stretching/necking of the proximal shaft.Friction between the sheath and needle shaft is also likely related to the kinking of the needle shaft.No missing fragments were observed, and all pieces were returned with the device.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 23G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18128343
Report Number2955842-2023-20249
Device Sequence Number6553260
Product Code EOQ
UDI-Device Identifier10886874115951
UDI-Public(01)10886874115951(10)LNN23014
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490102-10
Device Catalogue Number490102
Device Lot NumberLNN23014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2023
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/20/2023
Supplement Date Received by Manufacturer11/14/2023
Initial Report FDA Received Date11/14/2023
Supplement Report FDA Received Date12/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM.
Patient SexUnknown